I started taking anti depressant meds a few years ago to combat GAD and panic disorder. I took lexapro for a while but have been taking effexor for the past couple years at 225mg. Recently, my anxiety level has been terrible and I can't even make it through the day so my doctor gave me lorazepam for the attacks. In the past week or so it's gotten so bad that in addition to my nighly meds, I'm taking 2mg of lorazepam 2-3 times a day, which is making me loopy and exhausted. What do I do? Please help
I think you should take a look into alternative methods. There's a reason why medication only works for so long (if at all) and it's because the real issues aren't being addressed. We need to find what's causing your anxiety and how to cope with it naturally. Hypnotherapy is a powerful tool gaining more popularity than ever and has helped relieve millions of their fears and addictions, sometimes in just one session. There are also natural herbs and supplements that can work just as well as prescriptions without all the unpleasant side effects. Too many people assume natural means less effective, but that couldn't be further from the truth. I would consider weaning yourself off the medication and doing your own research into alternative therapies. Kava Kava, GABA, St John's Worst, 5-HTP, Lavender Root and hypnotherapy are all tried and tested methods of diminishing anxiety. I've been there-- it's difficult, I know. But I feel so much better med-free.
I would suggest talking with your doctor about the effects you are experiencing. Ativan can be very sedating if taken on a PRN (as needed) basis. Taken that way, your body does not have time to adjusts to the sedating side effect of the medication. It is also one of the most potent benzos and it may be that your dose is too high or it simply is not the medication for you. There are many other benzos your doctor could try as an adjunct to the Effexor. Trial and error are the by-words of psycotropic drugs.
There are many people who not wish to use pharmaceuticals for various reasons and that is, naturally, their choice. Some people have actually reported that they found a great deal of relief from natural/herbal remedies. If you are interested in trying this approach, I suggest you visit our Alternative Medicine Forum and talk to the folks over there. They are incredibly knowledgable and you will get excellent information from them.
A word of caution............so many people think that if something is "natural," or "herbal," that it poses no risk and that can be a dangerous assumption. All pharmaceutical guides now list drug-herb-vitamin interactions. The above poster offers a real option that you could try, but it needs to be stated clearly that you should not attempt to self-medicate on "natural" products without the guidance of a qualified Naturopathic doctor. Nor should you add anything to your current regime without the knowledge and consent of your doctor. As an example, the poster states that Kava Kava is good for anxiety and that may be very true, but it is totally contraindicated while taking Ativan. As is valerian, another very common herb known to help with anxiety.
The other word of caution is never attempt to wean yourself off any of these types of medication without the guidance of your medical doctor.
I want this poster to know that I am not against alternative approaches to dealing with anxiety or depression, but just as there are some powerful and dangerous pharmaceuticals out there, so are there some powerful and dangerous herbal remedies.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.